Illinois, 2008Winter Weather in Illinois, December 23, 2008
December 23, 2008 · NWS ILX · 2 events in 2 counties and zones
A storm system spread a wintry mix of snow, sleet, and freezing rain across central Illinois on December 23rd. The precipitation was on the light side: however, locations along and south of I-72 reported a thin glaze of ice from the freezing rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system spread a wintry mix of snow, sleet, and freezing rain across central Illinois on December 23rd. The precipitation was on the light side: however, locations along and south of I-72 reported a thin glaze of ice from the freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 22, 11:53 PM CST, 7 minutes earlier.
Area forecast discussion, Dec 22, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1153 PM CST MON DEC 22 2008
.DISCUSSION...
ISSUED 900 PM CST MON DEC 22 2008
WILL BE MAKING SOME MINOR CHANGES TO TEMPERATURES OVERNIGHT AS
READINGS IN SOME LOCATIONS ACROSS WESTERN AND CENTRAL ILLINOIS
HAVE ALREADY CLIMBED INTO THE 15-20 RANGE. A CONTINUATION OF LOW
LEVEL TEMPERATURE ADVECTION WILL KEEP TEMPS SLOWLY RISING THROUGH
THE NIGHT AS SOUTH WINDS INCREASE.
THE ILX 00Z SOUNDING INDICATED A LARGE LAYER OF DRY AIR BELOW 650
MB. THIS WILL BE DIFFICULT FOR THE SHORTWAVE ENTERING NCENT MO AND
ITS ASSOCIATED NARROW BAND OF LIGHT SNOW TO OVERCOME. WILL KEEP
THE LOW CHANCES FOR LIGHT SNOW IN THE FORECAST OVERNIGHT IN
CENTRAL IL SINCE A FEW FLURRIES MAY EVENTUALLY WORK THEIR WAY
DOWN. THE BEST CHANCES FOR LIGHT SNOW OVERNIGHT WILL BE IN AREAS
NORTHWEST OF THE IL RIVER WHERE LIGHT SNOW IS
EXPECTED...ESPECIALLY TOWARDS DAYBREAK.
&&
.AVIATION...
ISSUED 1152 PM CST MON DEC 22 2008
THE FIRST IN A SERIES OF SHORTWAVES IS MOVING INTO CENTRAL
ILLINOIS AROUND MIDNIGHT. A COUPLE OF NARROW BANDS OF LIGHT SNOW
WILL ACCOMPANY THIS LEAD SHORTWAVE BETWEEN 06Z AND 10Z. SOME OF
THE SNOW BANDS WILL ALSO HAVE MVFR CIGS AND VSBY FOR A SHORT
TIME...SO HANDLED THIS WITH BRIEF TEMPO GROUPS IN MOST OF THE
TAFS.
THE NEXT SHORTWAVE WILL APPROACH THE AREA BY MID-MORNING BRINGING
THE NEXT BAND OF SNOW INTO CENTRAL AND EASTERN IL IN THE 15Z-18Z
TIMEFRAME. IN THE WAKE OF THIS BAND...CIGS WILL DROP TO MVFR
LEVELS AND AND GRADUALLY LOWER DURING THE REMAINDER OF THIS TAF
PERIOD AS LOWER LEVELS OF THE ATMOSPHERE MOISTEN.
THE CHALLENGE AND A LEVEL OF UNCERTAINTY IS WITH THE PRECIPITATION
TYPE FOR TUESDAY AFTERNOON INTO THE EVENING. FORECAST SOUNDINGS
INDICATE THAT THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE BELOW
10 KFT WILL REMAIN COLD ENOUGH FOR SNOW AT PIA. HOWEVER...THE
DIVIDING LINE FOR MIXED PRECIP APPEARS TO BE SETTING UP JUST WEST
OF I-55. THE TOP DOWN METHOD ON THE BUFKIT NAM SOUNDING INDICATES
A PERIOD OF SLEET OR SLEET AND SNOW IN CENTRAL AND EASTERN IL
AFTER 20Z. AS LOW LEVEL WARM AIR ADVECTION INCREASES TOWARD
EVENING THE SLEET IS EXPECTED TO MIX WITH AND CHANGE TO ALL
FREEZING RAIN. THE LATEST MOS GUIDANCE INDICATES THAT THE SURFACE
TEMPERATURES WILL WARM ABOVE FREEZING ALONG THE I-72 CORRIDOR
AROUND 03Z OR SO...SO CHANGED THE PRECIP TYPE FROM -FZRA TO -RA
AFTER THIS TIME FROM SPI-DEC-CMI.
MILLER
&&
.PREV DISCUSSION...
ISSUED 300 PM CST MON DEC 22 2008
COMPLICATED WEATHER PATTERN APPROACHING FOR TUESDAY THROUGH
WEDNESDAY. MODELS ARE IN GENERAL AGREEMENT ON THE STRENGTH OF THE
WARM LAYER AND MIXED PRECIP CHANCES. WILL LEAN TWRD GFS FOR THE
INITIAL STORM. A STORM SYSTEM STILL ON TAP FOR FRIDAY AND
SATURDAY...BUT LOOKING MORE LIKE A RAIN EVENT...WITH A SLIGHT
CHANCE OF FREEZING PRECIP THURS NIGHT AT THE ONSET.
SHORT TERM...TONIGHT THROUGH WEDNESDAY.
WAA SNOWS ARE ALREADY ADVANCING ACROSS THE PLAINS...AND IT APPEARS
THE SNOW SHOULD ARRIVE IN OUR NW ZONES AFTER MIDNIGHT. THE INITIAL
MOISTURE LAYER WILL BE COLD ENOUGH FOR ALL SNOW NW OF THE IL
RIVER. WE DECIDED TO GO WITH A WINTER WEATHER ADVISORY BEGINNING
AT 3 AM IN THAT AREA TO ACCOUNT FOR THE SNOW ACCUMS PRIOR TO THE
MORNING COMMUTE. ONLY AN INCH OR SO IS EXPECTED BY SUNRISE...BUT
SLIPPERY CONDITIONS WILL RAPIDLY DEVELOP ON THE ROADS. WE HAVE THE
WW ADVISORY GOING IN THAT AREA ALL THE WAY THROUGH 3 AM WED MORNING.
THE MODELS HAVE TRENDED WITH A LATER ONSET OF PRECIP IN THE
REMAINDER OF OUR CWA ON TUESDAY...SO ONLY HAVE CHANCE OR SLIGHT
CHANCE POPS IN AREAS SE OF I-55 TUESDAY MORNING. ANY PRECIP IN THE
MORNING IN THE CENTRAL AND SOUTH MAY START BRIEFLY AS SNOW OR
SLEET...BUT SHOULD CHANGE TO FREEZING RAIN BY EARLY AFTERNOON.
STILL EXPECT THE VERY COLD AIR TO BE DIFFICULT TO DISPLACE...WHICH
COULD ALLOW FOR AN EXTENDED PERIOD OF FREEZING PRECIP INTO TUESDAY
EVENING.
FORECAST SOUNDINGS SHOW THE SURFACE TEMP CLIMBING ABOVE
FREEZING AROUND 6 PM SOUTH OF I-70...SO WE WENT WITH A FREEZING
RAIN ADVISORY FROM NOON TO 6PM THERE. N OF I-70 TO I-72 OR SO...WE
HAVE A FREEZING RAIN ADVISORY FROM NOON THROUGH MIDNIGHT. FOR
CHAMPAIGN TO LINCOLN TO RUSHVILLE...WE HAVE A WINTER WX ADVISORY
FOR SNOW...SLEET...AND FREEZING RAIN COMBO FROM 9 AM TUES THROUGH
MIDNIGHT TUES NIGHT.
WENT WITH A FREEZING RAIN ADVISORY IN THE SOUTHERN HALF OR SO BASED
ON A POSSIBLE LACK OF ICE CRYSTALS AT THE ONSET. ONLY SUPERCOOLED
DROPLETS MAY BE AVAILABLE TO COALESCE AND PRODUCE DROPS THAT FALL
INTO THE COLD SURFACE AIR. TUES AFTERNOON...ICE CRYSTALS DEVELOP
ALOFT...BUT THEN THE WARM LAYER WILL DEEPEN...TO MELT THE ICE
CRYSTAL BEFORE IT REACHES THE COLD SURFACE AIR. A COMPLICATED
SCENARIO IS ON TAP...BUT IT APPEARS THAT FREEZING RAIN WILL BE THE
PRIMARY PRECIP TYPE FOR MOST AREAS S OF I-72 ON TUES AND TUE EVE.
AFTER MIDNIGHT ON TUES NIGHT...MOST AREAS EAST OF THE IL RIVER
WILL CHANGE TO ALL RAIN. I LEFT A MIX OF SNOW AND SLEET FOR THE
FAR NW ZONES...NW OF PEORIA...AS THE WARM SURGE SEEMS TO SKIRT BY
TO THE EAST OF THERE FOR THE MOST PART.
WEDNESDAY MORNING...THE COLD AIR IS PULLED CLOSER TO OUR CWA BY A
SECONDARY WAVE RIDING NORTHEAST UP THE BOUNDARY. A BAND OF 1 TO 2
INCH SNOWS ARE EXPECTED NW OF I-55. BY WED AFTERNOON...PRECIP
WILL BEGIN TO CHANGE BACK TO SNOW ACROSS THE REST OF THE CWA FROM
WEST TO EAST. MOST OF THE PRECIP SHOULD BE ENDING BY WED AFTN...SO
I ONLY WENT WITH CHC POPS IN THE EAST...AND SLIGHT CHC EVERYWHERE
ELSE. MOSTLY SNOW...WITH SOME LINGERING RAIN SHOWERS IN THE FAR
EAST EARLY IN THE AFTERNOON.
LONG TERM...THURSDAY THROUGH MONDAY.
HIGH PRESSURE SHOULD KEEP THINGS DRY WED NIGHT AND CHRISTMAS DAY.
WE STILL HAVE A SLIGHT CHANCE OF FREEZING RAIN THURSDAY NIGHT...AS
THE NEXT WAVE OF WAA PRECIP APPROACHES.
A WARM SCENARIO IS SETTING UP FOR FRIDAY AND INTO THE WEEKEND. THE
PRECIP ON FRIDAY THROUGH SATURDAY MAY ME MAINLY RAIN. GUID HAS
BEEN CONTINUING TO INDICATE THIS WARM TREND FOR LONG ENOUGH THAT
WE NEEDED TO ACKNOWLEDGE A MOSTLY RAIN EVENT...INSTEAD OF MIXED
PRECIP.
HEAVY RAINS ON FRIDAY THROUGH SATURDAY MORNING MAY CAUSE SOME
FLOODING. UP TO 2 INCHES OF RAIN WILL BE POSSIBLE. FLOODING MAY
DEVELOP ON AREA STREAMS AND RIVERS...AND MAYBE IN SOME BASEMENTS
ACROSS CENTRAL ILLINOIS.
DRY CONDITIONS SHOULD RETURN FOR SATURDAY NIGHT THROUGH MONDAY
UNDER HIGH PRESSURE.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY FROM 12 PM TO 6 PM CST TUESDAY FOR ILZ062-
063-066>068-071>073.
WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT FOR ILZ031-037-038-040>048.
WINTER WEATHER ADVISORY FROM 3 AM TUESDAY TO 3 AM CST WEDNESDAY
FOR ILZ027>030-036.
FREEZING RAIN ADVISORY FROM 12 PM TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT FOR ILZ049>057-061.
&&
Hazardous weather outlook, Dec 22, 3:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CST MON DEC 22 2008
ILZ027>030-036-231200-
FULTON-KNOX-MARSHALL-PEORIA-STARK-
350 PM CST MON DEC 22 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TUESDAY TO 3 AM
CST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY...BRINGING ANOTHER CHANCE OF WINTRY PRECIPITATION TO
CENTRAL ILLINOIS. AT THIS TIME...IT APPEARS MUCH OF THE
PRECIPITATION WILL BE IN THE FORM OF SNOW...HOWEVER A PERIOD OF
SLEET IS POSSIBLE TUESDAY AFTERNOON AND NIGHT. CURRENT INDICATIONS
SUGGEST 1 TO 3 INCHES OF SNOW AND SLEET WILL OCCUR BY TUESDAY NIGHT.
A SECOND WAVE OF PRECIPITATION MAY BRING ANOTHER 1 TO 2 INCHES OF
SNOW TO THE AREA ON WEDNESDAY. PLEASE STAY TUNED TO LATER FORECASTS
AND STATEMENTS FOR MORE INFORMATION ON THIS DEVELOPING SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ031-037-038-040>043-047-048-231200-
CASS-DE WITT-LOGAN-MASON-MCLEAN-MENARD-SCHUYLER-TAZEWELL-WOODFORD-
350 PM CST MON DEC 22 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TUESDAY TO
MIDNIGHT CST TUESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY...BRINGING ANOTHER CHANCE OF WINTRY PRECIPITATION TO
CENTRAL ILLINOIS. THE PRECIPITATION WILL LIKELY START AS LIGHT SNOW
AND SLEET TUESDAY MORNING...THEN TRANSITION TO A MIXTURE OF
FREEZING RAIN AND SLEET BY TUESDAY AFTERNOON AND EVENING. TOTAL
ICE ACCUMULATIONS WILL RANGE FROM ONE TENTH TO ONE QUARTER OF AN
INCH. PLEASE STAY TUNED TO LATER FORECASTS AND STATEMENTS FOR MORE
INFORMATION ON THIS DEVELOPING SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-231200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
350 PM CST MON DEC 22 2008
...FREEZING RAIN ADVISORY IN EFFECT FROM 12 PM TO 6 PM CST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY...BRINGING ANOTHER CHANCE OF WINTRY PRECIPITATION TO
CENTRAL ILLINOIS. THE PRECIPITATION WILL LIKELY START AS A MIXTURE
OF FREEZING RAIN AND SLEET TUESDAY MORNING...THEN TRANSITION TO
RAIN BY LATE AFTERNOON AND EVENING. TOTAL ICE ACCUMULATIONS WILL
BE ONE TENTH OF AN INCH OR LESS. PLEASE STAY TUNED TO LATER FORECASTS
AND STATEMENTS FOR MORE INFORMATION ON THIS DEVELOPING SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-231200-
CHAMPAIGN-PIATT-VERMILION-
350 PM CST MON DEC 22 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TUESDAY TO
MIDNIGHT CST TUESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY...BRINGING ANOTHER CHANCE OF WINTRY PRECIPITATION TO
CENTRAL ILLINOIS. THE PRECIPITATION WILL LIKELY START AS LIGHT SNOW
AND SLEET TUESDAY MORNING...THEN TRANSITION TO A MIXTURE OF
FREEZING RAIN AND SLEET BY TUESDAY AFTERNOON AND EVENING. TOTAL
ICE ACCUMULATIONS WILL RANGE FROM ONE TENTH TO ONE QUARTER OF AN
INCH. PLEASE STAY TUNED TO LATER FORECASTS AND STATEMENTS FOR MORE
INFORMATION ON THIS DEVELOPING SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ049>057-061-231200-
CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MORGAN-MOULTRIE-SANGAMON-
SCOTT-SHELBY-
350 PM CST MON DEC 22 2008
...FREEZING RAIN ADVISORY IN EFFECT FROM 12 PM TUESDAY TO
MIDNIGHT CST TUESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE THROUGH THE AREA TUESDAY THROUGH
WEDNESDAY...BRINGING ANOTHER CHANCE OF WINTRY PRECIPITATION TO
CENTRAL ILLINOIS. THE PRECIPITATION WILL LIKELY START AS LIGHT SNOW
AND SLEET TUESDAY MORNING...THEN TRANSITION TO A MIXTURE OF
FREEZING RAIN AND SLEET BY TUESDAY AFTERNOON AND EVENING. TOTAL
ICE ACCUMULATIONS WILL RANGE FROM ONE TENTH TO ONE QUARTER OF AN
INCH. PLEASE STAY TUNED TO LATER FORECASTS AND STATEMENTS FOR MORE
INFORMATION ON THIS DEVELOPING SITUATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Winter Weather, Effingham
- When
- December 23, 12:00 AM CST to 12:00 PM CST
- Where
- Effingham forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
Numerous traffic accidents were reported across Effingham County due to icy road conditions. Two people died(indirect fatalities) in a collision on I-57 just north of Effingham.
Winter Weather, Sangamon
- When
- December 23, 12:00 AM CST to 12:00 PM CST
- Where
- Sangamon forecast zone
- Injuries
- 0 direct, 4 indirect
- Reported by
- Newspaper
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Numerous traffic accidents occurred across Sangamon County due to icy road conditions, including a seven vehicle accident on I-55 near Sherman that injured four people.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 23, 20083 deaths · 4 injured · $185,000 · 4 events
- Winter Weather in Kansas, December 23 to 24, 20082 deaths · 20 injured · $200,000 · 6 events
- Winter Weather in Pennsylvania, December 23 to 24, 20082 deaths · 10 injured · 10 events
- Winter Weather in Indiana, December 23, 20082 deaths · $45,000 · 1 event
- Winter Weather in Kentucky, December 23, 20082 deaths · 22 events
- Winter Weather in Arkansas, December 23, 20082 deaths · 1 event
- Winter Weather in Arkansas, December 23, 20081 death · 1 injured · 9 events
- Winter Weather in Wisconsin, December 23, 200810 injured · 1 event
- Winter Weather in Kentucky, December 23, 2008$108,000 · 9 events
- Winter Weather in Texas, December 23, 20085 injured · 11 events
- Winter Weather in Arkansas, December 23, 200840 events
- Winter Weather in Kansas, December 23 to 24, 20083 injured · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143579, 143584.